Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2013 (2013), Article ID 405034, 10 pages
http://dx.doi.org/10.1155/2013/405034
Research Article

Controllability of Weighted and Directed Networks with Nonidentical Node Dynamics

1Department of Automation, Xiamen University, Xiamen 361005, China
2Department of Media and Communication, City University of Hong Kong, Hong Kong
3Department of Electronic Engineering, City University of Hong Kong, Hong Kong

Received 21 March 2013; Accepted 7 May 2013

Academic Editor: Wenwu Yu

Copyright © 2013 Linying Xiang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The concept of controllability from control theory is applied to weighted and directed networks with heterogenous linear or linearized node dynamics subject to exogenous inputs, where the nodes are grouped into leaders and followers. Under this framework, the controllability of the controlled network can be decomposed into two independent problems: the controllability of the isolated leader subsystem and the controllability of the extended follower subsystem. Some necessary and/or sufficient conditions for the controllability of the leader-follower network are derived based on matrix theory and graph theory. In particular, it is shown that a single-leader network is controllable if it is a directed path or cycle, but it is uncontrollable for a complete digraph or a star digraph in general. Furthermore, some approaches to improving the controllability of a heterogenous network are presented. Some simulation examples are given for illustration and verification.